Oklahoma, 2015

Hail in Oklahoma, May 14, 2015

May 14, 2015 · NWS SHV · 2 events in 1 county or zone

Isolated severe thunderstorms developed during the late afternoon and early evening hours across Southeast Oklahoma and portions of Northeast Texas as a result of a very warm and unstable air mass in place. Large hail fell from these storms near Idabel in McCurtain County, Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed during the late afternoon and early evening hours across Southeast Oklahoma and portions of Northeast Texas as a result of a very warm and unstable air mass in place. Large hail fell from these storms near Idabel in McCurtain County, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 14, 2:16 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, May 14, 2:16 PM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT THU MAY 14 2015

.DISCUSSION...
WIDELY SCATTERED SHOWERS AND THE CHANCE FOR ISOLATED TO SCATTERED
THUNDERSTORMS BEFORE SUNDOWN. OUR SURFACE WINDS ARE SOUTH WITH A
FEW GUSTS AND AIR IS IN THE MID 80S AT THIS HOUR. THE SHORT TERM
HRRR AND NAM SHOW SOME ENHANCEMENT LATE DAY OVER E TX INTO NW LA
BEFORE ENDING BY MID EVENING OR SO. HOWEVER...RIGHT NOW THE AIR
ALOFT IN MUCH DRIER THAN THIS MORNING AND MUCH OF THE CU IS LOW
TOPPED AND CAPPED WELL BELOW THE FREEZING LEVEL. SO WE WILL SEE
WHAT CAN DEVELOP...BUT OVERALL IT LOOKS MUCH BETTER FOR DRYING
AND DRAINING OVER THE NEXT FEW DAYS WITH WPC QPF ONLY A HALF INCH
EAST TO INCH AND HALF WEST.

THE SUB TROPICAL HIGHER HEIGHTS ALOFT ARE FORECAST BUILD AND EXTEND
IN OVER THE GULF OF MEXICO THIS WEEKEND AND WILL DO WELL TO
DEFLECT A REPEAT OF LAST WEEKEND. NOW IT DOES WEAKEN WITH
APPROACHING (KEY WORD) COLD FRONTS AND UPPER TROUGHS EARLY TO MID
WEEK WITH THE 5 TO 7 DAY TOTALS STILL VERY SIMILAR TO THE CURRENT
WPC/HOME PAGE POSTED 3 TO 5 WEST AND MAINLY I-30 CORRIDOR AND 1 TO
2 EAST AND SOUTH. THIS ALSO BODES WELL WITH MANY CRESTS TO OCCUR
IN THE NEXT FEW DAYS. OF COURSE THE RELEASES WILL KEEP US HIGHER
WATER THAN NORMAL INTO JUNE. MEANWHILE...OUR TEMPERATURE OVER THE
NEXT WEEK WILL FLUCTUATE LITTLE AND KEEP RIGHT AROUND THE AVERAGES
FOR MID MAY. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  84  69  83 /  30  40  30  40
MLU  69  85  70  84 /  20  40  30  50
DEQ  67  81  67  82 /  20  40  40  50
TXK  68  82  69  82 /  20  40  40  50
ELD  68  83  69  82 /  20  40  40  50
TYR  69  82  69  84 /  20  40  20  50
GGG  69  82  69  84 /  30  50  20  50
LFK  71  84  71  87 /  20  50  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, May 14, 8:50 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 AM CDT THU MAY 14 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151500-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
950 AM CDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION THROUGHOUT TODAY AND TONIGHT...AS UPPER LEVEL DISTURBANCES
INTERACT WITH A WARM FRONT. GIVEN THE RECENT RAINS...AREA
RIVERS...STREAMS...AND CREEKS CONTINUE TO RUN HIGH. WHILE
WIDESPREAD FLOODING ISSUES ARE NOT ANTICIPATED AT THIS TIME...A
FEW ISOLATED TROUBLE SPOTS CANNOT BE RULED OUT...ESPECIALLY UNDER
HEAVIER DOWNPOURS OR WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH
OF THE NEXT SEVEN DAYS...AS UPPER LEVEL DISTURBANCES CONTINUE TO
MOVE ACROSS THE REGION. MUCH OF THIS WILL BE HIT OR MISS DAYTIME
ACTIVITY... ALTHOUGH A STALLED FRONTAL BOUNDARY LATE SATURDAY INTO
EARLY SUNDAY WILL ALLOW FOR HEAVIER RAINFALL AMOUNTS FOR AREAS OF
THE INTERSTATE 30 CORRIDOR. LOCALLY HEAVY RAINFALL MAY BE
POSSIBLE...WHICH MAY CAUSE SOME SHORT TERM ISSUES WITH FLOODING.
PERHAPS OF MORE CONCERN AT THIS TIME WILL BE THE POSSIBILITY OF
CONTINUATION OR WORSENING OF HYDROLOGIC FLOODING ON AREA RIVERS
AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 14, 5:21 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 ESE TYLER             32.31N  95.27W
05/14/2015  E0.25 INCH       SMITH              TX   AMATEUR RADIO

            1/2 MILE NORTH OF SSE LOOP 323 AND HWY 110

&&

EVENT NUMBER SHV1500460

09
Local storm report, May 14, 5:23 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 ENE TYLER             32.35N  95.27W
05/14/2015  E0.75 INCH       SMITH              TX   AMATEUR RADIO

            NEAR THE INTERSECTION OF HWY 31 AND LOOP 323

&&

EVENT NUMBER SHV1500461

09
Special weather statement, May 14, 5:25 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 PM CDT THU MAY 14 2015

TXZ152-150015-
NACOGDOCHES TX-
625 PM CDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES COUNTY UNTIL
715 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NACOGDOCHES...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NACOGDOCHES AROUND 705 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK RIDGE...APPLEBY
AND LILBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AND STRETS.
DO NOT DRIVE YOUR VEHICLE THROUGH HIGH WATER OVER ROADWAYS.

&&

LAT...LON 3142 9454 3143 9455 3143 9458 3145 9460
      3144 9462 3146 9467 3145 9468 3148 9480
      3149 9481 3149 9483 3174 9493 3174 9443
      3140 9448
TIME...MOT...LOC 2323Z 180DEG 13KT 3152 9465

06
Local storm report, May 14, 5:40 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 NE TYLER              32.38N  95.24W
05/14/2015  E1.00 INCH       SMITH              TX   AMATEUR RADIO

            QUARTER SIZE HAIL AND 4 TO 5 INCH TREE LIMBS BLOWING
            ACROSS HIGHWAY 271 ONE-HALF MILE SOUTH OF US 271 AND I20

&&

EVENT NUMBER SHV1500462

10
Special weather statement, May 14, 5:55 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 PM CDT THU MAY 14 2015

TXZ110-125-136-137-150045-
GREGG TX-CAMP TX-UPSHUR TX-SMITH TX-
655 PM CDT THU MAY 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMP...UPSHUR...
NORTHEASTERN SMITH AND WESTERN GREGG COUNTIES UNTIL 745 PM CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG SANDY...OR 8 MILES NORTHWEST OF GLADEWATER...MOVING NORTHEAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONGVIEW...KILGORE...WHITE OAK...GLADEWATER...GILMER...LEESBURG...BIG
SANDY...ORE CITY...CLARKSVILLE CITY...EAST MOUNTAIN...CEDAR
SPRINGS...WEST MOUNTAIN...NEWSOME...ROSEWOOD...LIBERTY CITY...
WINONA...UNION GROVE...WARREN CITY...MIDWAY AND PRITCHETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3255 9520 3255 9516 3257 9515 3284 9515
      3300 9513 3293 9477 3289 9471 3286 9470
      3238 9489 3248 9521
TIME...MOT...LOC 2355Z 202DEG 28KT 3261 9506

09
Local storm report, May 14, 6:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLASH FLOOD      NACOGDOCHES             31.61N  94.65W
05/14/2015                   NACOGDOCHES        TX   LAW ENFORCEMENT

            CAR STALLED IN WATER 200 BLOCK OF SOUTH FERDONIA IN
            NACOGDOCHES

&&

EVENT NUMBER SHV1500463

10

The radar

The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
May 14, 6:50 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.900, -94.820

Dime to quarter size hail was reported in Idabel.

Hail, McCurtain

When
May 14, 7:03 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.900, -94.820

Quarter size hail fell at the Sherriff's Office in Idabel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566821, 566822.